| Catalog Number |
1DLMC04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
06/23/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: ¿ (b)(6) 2009: (b)(6) health facility.(b)(6), md.Indications: ¿the patient is a 39-year-old man who presents with a ventral hernia.The patient urgently presented several months ago with a colostomy requiring takedown.The patient underwent a colostomy takedown by myself and subsequently developed a large ventral hernia.This has continued to grow in size and, other than being large, is asymptomatic.The patient presents for elective repair.¿ implant #1 procedure: ventral hernia repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc04/06158563, 15cm x 19cm x 1mm thick, oval] implant #1 date: (b)(6), 2009 (hospitalization dates unknown) ¿ (b)(6) 2009: (b)(6) health facility.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Estimated blood loss: 50 cc.Specimens removed: none.Drains: none.¿ procedure: ¿the patient was brought to the operating room and placed in a supine position on the operating room table.After a time-out had been performed and general endotracheal anesthesia administered, the patient's abdomen was prepped and draped in the usual sterile fashion.The supraumbilical portion of the patient's midline scar which was quite wide was removed sharply with a 10-blade scalpel.In the process of this, the hernia sac was entered.The hernia sac itself was quite large and the defect underneath measured approximately 6 x 8 cm.There were loops of bowel adhesed to the edges of the fascia and these were taken down sharply.The undersurface of the fascia was cleaned for several centimeters around the entire circumference of the fascia.The undersurface of the fascia was palpated and there were defects developing just below the defect being repaired, at the level of the umbilicus, and just above.The anterior surface of the fascia was then cleaned of overlying subcutaneous tissues for several centimeters around the entire periphery of the hernia defect.A 12 x 15 piece of mesh was then brought into the field and placed smooth side down and rough side toward the fascia within the hernia defect.The mesh measured 12 x 15 cm and was left in its original fashion; that is, the mesh was not cut to size, it was left 12 x 15 cm.This was placed within the hernia defect such that there was an approximately 2-cm overlap of the superior portion of the mesh with the fascia and the inferior portion was allowed to lay as far caudad as possible to cover the other hernia defects located just inferior to the main one.This was then tacked into position with several interrupted #1 prolene sutures around the entire periphery of the hernia defect, always overlapping at least 2 cm of mesh with the edge of the fascia.Once this was felt to be in adequate position, the edges of the hernia defect were partially reapproximated.The central portion of the defect was much too tight to bring together.However, the edges above and below were reapproximated with several interrupted 0 prolene vertical mattress sutures, thus reducing the size of the defect, but not completely closing it.Prior to partially closing the defect, the wound and the mesh were copiously irrigated with normal saline.The subcutaneous tissues were then reapproximated utilizing a 3-0 vicryl suture in a running fashion.The deep dermal layer likewise was closed with several interrupted 3-0 vicryl sutures.Finally, the skin was closed with staples.Sterile dressings were then placed.The patient was then allowed to awaken and was brought back to the post anesthesia care unit in good condition.There were no complications.Estimated blood loss was 50 ml.¿ ¿ (b)(6) 2009: (b)(6) health facility.Implant sticker.¿gore dualmesh® biomaterial¿.Ref catalogue number: 1dlmc04.Lot batch code: 06158563.W.L.Gore & associates.Revision #1 and implant #2 preoperative complaints: ¿ (b)(6) 2009: (b)(6) health facility.(b)(6), md.Indications: ¿the patient is a 40-year-old man who presents with ventral hernias x2.The patient underwent a hartmann procedure originally for a perforated diverticuli.The patient had his colostomy reversed by myself in 2007 and subsequently developed a hernia of the upper midline incision.This was repaired several months ago.The patient now presents with hernias through the old stoma site as well as below the previously-placed repair.He presents for elective repair of both of these new hernias.Revision #1 and implant #2 procedure: ventral hernia repairs x2.[implant: gore® dualmesh® biomaterial, 1dlmc04/06496796, 15cm x 19cm x 1mm thick, oval] revision #1 and implant #2 date: june 23, 2009 (hospitalization dates unknown) ¿ (b)(6) 2009: (b)(6) health facility.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: ventral hernia x2.Anesthesia: general.Estimated blood loss: 100 cc.Specimens removed: midline abdominal scar, ostomy site scar, ostomy site hernia sac, midline hernia sac.Drains: none.¿ procedure: ¿the patient was brought to the operating and placed in a supine position on the operating room table.After a time-out had been performed and general endotracheal anesthesia administered, the patient's abdomen was prepped and draped in the usual sterile fashion.An incision was made in the lower part of the midline incision.There was a fairly wide scar in this area, and this was removed sharply.Dissection was then carried down through the subcutaneous tissues until a hernia sac was encountered.This was opened, and the incision was opened along its entire length for the full length of the incision.A previously-placed mesh was noted in the upper end of this dissection.In addition to the originally-noted hernia, there was also a small hernia sac extending around the mesh on the right, as well as down toward the right lower quadrant at the lower end of the incision.All of these were opened and were to be repaired as one hernia.There were some adhesions of the small bowel to the anterior abdominal wall, and these were taken down sharply.The adhesions were taken down immediately around the incision and extending on the left side toward the old stoma site.The hernia could be palpated from underneath, and all adhesions were completely taken down out to this level.However, in the area of the previously-placed mesh, there were very dense adhesions of the small bowel to this.No attempt was made to take these down, as it was felt that an enterotomy would be eminent, and we would be unable to place mesh at this repair.Once all the adhesions had been taken down, the scar was removed from the old stoma site down to the level of the subcutaneous fat.This was handed off as a specimen.The hernia sac was encountered within this incision, and this was dissected from the surrounding subcutaneous tissues.The hernia sac here was then removed.The defect was noted to be approximately 3 cmx1 cm in this area.The largest piece of dual mesh that we had was then brought into the field and placed within the abdomen for sizing purposes, and it was felt that the repair would be possible with a single large piece of mesh covering both hernia defects.Therefore, this was brought into the field and unraveled within the abdomen, and the lateral-most portion of this was brought to rest underneath the stoma site hernia.This was then secured around its entire circumference with several interrupted #1 pds sutures.The defect was able to be closed under no tension whatsoever with several interrupted #1 pds sutures in a vertical mattress fashion.Once this repair was complete, the remainder of the mesh was then brought to rest underneath the midline hernia.This, likewise, was secured around the entire circumference of the fascia to the underlying dual mesh.In the upper portion of the wound where mesh met with mesh, these were sewn together as if there were fascia present at this level.The midline hernia defect was then closed with several interrupted #1 pds sutures in a vertical mattress fashion.The deep dermal layer was then closed with several interrupted 3-0 vicryl sutures of both incisions.Finally, the skin of both incisions was closed with staples.Sterile compression dressings were then placed.The patient was then allowed to awaken and was brought back to the postanesthesia care unit in good condition.There were no complications.Blood loss was 100ml.¿ ¿ (b)(6) 2009: (b)(6) health facility.Implant sticker.¿gore dualmesh® biomaterial¿.Ref catalogue number: 1dlmc04.Lot batch code: 06496796.W.L.Gore & associates.Relevant medical information: ¿ unknown date, 2010: hernia repair by dr.Decker.[no medical records provided].¿ (b)(6) 2012: (b)(6), inc.(b)(6), md.History and physical.Chief complaint: incisional hernia.History of present illness: ¿42 year old male with recurrent abdominal wall hernia.Had perforated: in 2008 requiring hartmann 's procedure.Colostomy reversed, then developed hernia.Had repair with mesh two times now, most recently by dr.Decker in 2010.Had fluid in incision immediately after that surgery and he thinks had hernia immediately after surgery.Getting larger and very uncomfortable.Wants it fixed forever.Patient denies exacerbating or alleviating factors.Patient denies any other radiation.¿ abdominal exam: soft, non-distended.Large ventral hernia upper half incision.Ostomy site without hernia.Impression: recurrent, incarcerated incisional hernia.Plan: ¿repair with mesh, robotic approach.Possible open.Possible component separation technique.The risks, benefits, indications, and alternatives were discussed with the patient and attendant family.All questions were answered.Information booklet was reviewed.We will proceed in the operating room at this time.¿ explant procedure: laparoscopic ventral hernia repair with mesh x2 with robotic assistance.Upper hernia was repaired with a 20 x 25 cm piece of mesh and lower hernia was repaired with an 8 cm piece of mesh.Explant date: (b)(6) 2012 (hospitalization (b)(6) 2012 ) ¿ (b)(6) 2012: (b)(6) medical center.(b)(6) md.Operative report.Assistant: ian despain, csfa.Preoperative diagnosis: recurrent incarcerated incisional hernia.Post operative diagnosis: recurrent incarcerated incisional hernia.Incisional hernia, lower midline, incarcerated.Anesthesia: general.Estimated blood loss: 25 ml.Complications: none.¿ findings: ¿dense intra-abdominal adhesions from previous surgery and from the previously placed proceed mesh.These adhesions were carefully taken down.This took approximately 1 hour to lyse all of these adhesions.This revealed a 13 x 16 cm fascial defect in the upper midline.There was chronically incarcerated small bowel loop.This had been reduced.The hernia sac was scored circumferentially.The second hernia defect at the lower midline.There was no defect at the colostomy site.The upper hernia was repaired with a 20 x 25 cm piece of physiomesh, secured with a running ethibond suture intracorporeally using robotic assistance.This was also further secured with securestrap x15.The lower hernia was repaired with an 8-cm ventralex patch.¿ ¿ procedure: ¿after obtaining informed consent, the patient was brought to the operating room and placed supine on the operating table.A general anesthetic was administered and an oral airway was placed.The patient's abdomen was prepped and draped in standard fashion.A veres5 needle was inserted in the right upper quadrant to obtain pneumoperitoneum.Next, a 5-mm trocar was placed in the right lateral aspect of the abdomen under direct vision.A second 5-mm trocar was placed in the right lower quadrant.There were dense intra-abdominal adhesions.Careful dissection using predominantly cold shears was utilized to free the adhesions.Eventually, i was able to place an additional trocar in the lower midline.I spent approximately 1 hour doing full lysis of adhesions.There was small bowel and omentum chronically incarcerated within the hernia defect in the upper abdomen.The proceed mesh that had been placed previously was secured very nicely below the defect.My assumption was that the hernia was actually extended outside of the boundary of the mesh.This bowel was carefully mobilized.It was freed into the intra-abdominal compartment.The intra-abdominal was freed of all adhesions.The mesh was firmly adherent to the bowel.I actually had to trim away some mesh and leave mesh on the bowel in 1 loop.The bowel was firmly adherent here.It is very difficult to mobilize this.I examined the bowel throughout the case and saw no evidence of injury or leak.I identified the distal hernia at lower midline.I made a small incision over this hernia to introduce the mesh.A 12-mm trocar was placed here.A third robotic arm was placed in left mid abdomen to the lateral aspect of the previous colostomy site.The 20 x 25 cm physiomesh was opened.0 pds sutures were tied at the 3 and 9 o'clock positions.The mesh was placed through the trocar intra-abdominally.I placed an assistance port in the right lower quadrant at the 12-mm trocar.We docked the robot.I then moved to the console.The mesh was made to lie flat against the intra-abdominal wall.A central suture was placed.This was brought out through the mid portion of the defect sewn in physiomesh in place.The 0 pds suture was used to begin sewing at the left lateral aspect at the 3 o'clock position.After few sutures, the suture itself was becoming freed from robotic grasping.I therefore removed the suture.I placed an 0 ethibond suture intra-abdominally.An intracorporeal knot was tied at the 3 o'clock position.I then began running the mesh to the 12 o'clock position counterclockwise and eventually to the 9 o'clock position.Four tacks were then placed to assist the physiomesh to stay anchored on the anterior abdominal wall.The ethibond suture was then tied at the 9 o'clock position.A small tear was left in place.An additional ethibond suture was placed intra-abdominally.It was tied at the 9 o'clock position and then run counterclockwise to the 6 o'clock position and eventually finished at the 3 o'clock position.It was somewhat more difficult to place the sutures on the lower half of the clock due to the location of the camera and the robotic arms.However, i was very satisfied with the application of the suture.It was well secured.The second suture was then tied to the original suture's tail ___ additional suture and needles were removed from the abdomen.The mesh was well fixated to the abdominal wall.It was at least 5 cm overlap in all directions from the true hernia defect.Satisfied, i removed the robotic arms.We undocked the robot and moved it away.A securestrap was then placed and used to secure the mesh in a single circular row with direct pressure.The trocar was removed.I watched the mesh come down as the gas escape from the abdomen.I was very satisfied with this process.The fascial defect in the lower midline was exposed.A small opening was made.The 8-cm ventralex was placed.The mesh was secured to the abdominal wall through the straps with 2 interrupted vicryl sutures.Additional vicryl sutures were placed at the 12 and 6 o¿clock position to further anchor the mesh in place.The wound was irrigated.Hemostasis was assured.The wounds were closed in layers.Sterile dressing was applied using dermabond.The patient tolerated the procedure well.Sponge and needle counts were correct at the end of case.The patient was extubated in the operative room and transferred to the recovery in good condition.¿ ¿ (b)(6) 2012: (b)(6) medical center.Discharge.Post-op check in 2 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009, whereby a gore® dualmesh® biomaterial was implanted.Patient underwent an additional open ventral hernia on (b)(6) 2009, whereby a second gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2009 and (b)(6) 2012, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh revised due to recurrent ventral hernia.Dense adhesions of the bowel to the mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.